Georgia, 2011Flash Flooding and Hail in Georgia, September 22, 2011
September 22, 2011 · NWS FFC · 7 events in 3 counties and zones
A deepening upper-level low was progressing slowly southeastward from the northern plains into the Ohio Valley region. By September 24th, this system had become a deep cutoff low which meandered about the Ohio Valley and Mid-Atlantic region for over a week.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $344,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper-level low was progressing slowly southeastward from the northern plains into the Ohio Valley region. By September 24th, this system had become a deep cutoff low which meandered about the Ohio Valley and Mid-Atlantic region for over a week. On September 22nd as the upper low was progressing slowly southeast and deepening, a leading short wave and associated cold front progressing into the southeast U.S. encountered an unseasonably warm, moist, almost tropical air mass. Precipitable water values were well above average, running in the 1.8 to 2.1 range across the region as the upper low approached the region. Scattered to numerous showers and thunderstorms persisted across parts of east central and central Georgia during the early to mid-morning hours. After a lull in activity during midday, afternoon heating helped initiate redevelopment across north and west central Georgia. Given the high water content of the air mass and slow movement of the individual thunderstorm cells, excessive rainfall was observed from the stronger cells. There were two incidents of flash flooding in the Atlanta metropolitan area. In addition, the storms were efficient cloud-to-ground lightning producers, with at least one lightning-related fire reported from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 12:50 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 22, 12:50 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT THU SEP 22 2011
.PREV DISCUSSION... /ISSUED 1001 AM EDT THU SEP 22 2011/
UPDATE...
CONTINUED HIGH POPS ACROSS CENTRAL AND A LARGE PORTION OF N GA BUMPING
UP THE FAR SE CWA TO 80 PERCENT FOR THE AFTERNOON. SHOWERS
PREDOMINATING WITH HEAVY RAIN POTENTIAL BUT STILL THE CHANCE FOR
THUNDERSTORMS ANYWHERE AS A MOIST AIRMASS WITH GULF MOISTURE CONTINUES.
BDL
PREV DISCUSSION... /ISSUED 730 AM EDT THU SEP 22 2011/
.HIGH RAIN CHANCES TODAY TO GIVE WAY TO A DRIER WEEKEND...
SHORT TERM /TODAY THROUGH SATURDAY/...
LATEST MSAS ANALYSIS SHOWS A SUBTLE INVERTED TROUGH EXTENDING FROM
THE GULF COAST THROUGH MUCH OF WESTERN ALABAMA. THE DEVELOPMENT OF
THIS FEATURE HAS ALLOWED FOR A RICH TROPICAL FETCH INTO THE LOCAL
AREA WITH UNSEASONABLY HIGH DEWPOINTS IN THE LOWER 70S FOR MUCH OF
THE SOUTHERN TIER. AT THE MID AND UPPER LEVELS...A SUBSTANTIAL
SHORTWAVE KINK IN THE FLOW HAS DEVELOPED OVER SW GEORGIA AND THE
PANHANDLE OF FLORIDA AND IS MOVING NORTHEAST. THIS ALONG WITH
ONGOING ISENTROPIC PROCESSES HAS ALLOWED FOR WIDESPREAD PRECIP
DEVELOPMENT...ALTHOUGH ONLY SCT CELLS ARE PRODUCING MODERATE TO
HEAVY RAINFALL. WHERE IT IS RAINING HEAVILY...THERE IS DEFINITELY
A TRAINING ASPECT TO THE ACTIVITY AND WILL NEED TO WATCH FOR
FLOODING ISSUES THROUGH THE EARLY MORNING HOURS EVEN THOUGH THE
RAIN WILL BE WELCOMED FOR MOST SITES,
FOR TODAY...AS SHORTWAVE MOVES NE...EXPECT PRECIP SHIELD TO
CONTINUE BUILDING BACK WESTWARD OVER THE FORECAST AREA WITH MORE
LIGHT TO MODERATE RAIN WITH EMBEDDED THUNDERSTORMS DEVELOPING.
THERE IS INDICATED IN THE MODELS AN AREA OF ENHANCED LIFT TO
DEVELOP LATE TODAY OVER NORTH GA. WOULD EXPECT THIS AREA WILL NEED
TO BE MONITORED FOR FLOODING POTENTIAL AS SETUP WILL REMAIN
CONDUCIVE FOR SOME TRAINING ECHOS. THIS AREA SHOULD BE SHORT LIVED
HOWEVER AS MODELS INDICATE OMEGA MAXIMA LIFTING OUT OF THE AREA BY
06Z FRIDAY.
A BRIEF RESPITE THU NIGHT BEFORE COLD POOL APPROACHES THE AREA
FRIDAY AFTERNOON. MODELS DIFFER ON HOW MUCH MOISTURE AXIS SHIFTS
EAST OF THE AREA BUT AT THIS POINT FAVOR THE GFS WITH A MORE
PROGRESSIVE SOLUTION OF CLEARING THINGS OUT FROM NW TO SE. THERE
ARE STILL INDICATIONS OF SECONDARY DEVELOPMENT ALONG ACTUAL FRONT
FRIDAY AFTERNOON AND CONSEQUENTLY WILL KEEP CHANCE POPS IN THROUGH
THE AFTERNOON HOURS.
LARGE SCALE EAST COAST TROUGH WILL KEEP ACTIVITY SE OF THE AREA
FOR SATURDAY WITH MINIMAL POPS IF ANY EXPECTED. COULD STILL SEE A
FEW INSTABILITY BASED SHOWERS OR STORMS DEVELOP DUE TO COLD POOL
PROXIMITY TO THE NORTH BUT CHANCES WILL BE LOW.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...SURFACE REFLECTION
OF DEEP UPPER LOW EVENTUALLY DEVELOPS OVER THE GREAT LAKES AND
DRAGS AND FRONTAL BOUNDARY INTO THE LOCAL AREA PER GFS. ECMWF HAS
NO SUCH FEATURE. REGARDLESS...RAIN CHANCES ASSOCIATED WITH FEATURE
WOULD BE QUITE LOW AND HAVE JUST INDICATED SLIGHT CHANCE POPS FOR
NOW.
23
.AVIATION...
18Z UPDATE...
MVFR AND VFR CONDITIONS SHOULD BE THE NORM FOR THE PERIOD TONIGHT.
DEPENDING ON THE AMOUNT OF PRECIP WE GET...MAY NEED TO MOVE MOST
OF THE TAF SITES TO IFR OR LIFR CEILINGS TOMORROW MORNING. AS OF
NOW...WILL LEAVE ALL SITES EXCEPT FOR AHN IN LOW MVFR TOMORROW
MORNING. ALSO OF CONCERN IS THE CHANCE FOR TS. IT LOOKS LIKE ALL
TAF SITES MAY SEE SHRA...AND SOME MAY SEE TSRA THIS AFTERNOON
THROUGH MID MORNING. WILL NEED TO MONITOR FOR POSSIBLE TEMPOS.
//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON THE CEILINGS AND VISBYS FOR TOMORROW MORNING.
MEDIUM CONFIDENCE OF TS AND RA AFFECTING TAF SITES AND HIGH
CONFIDENCE ON ALL OTHER ELEMENTS.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 81 66 82 62 / 90 70 40 30
ATLANTA 81 68 79 60 / 90 60 30 30
BLAIRSVILLE 76 62 73 52 / 60 70 30 20
CARTERSVILLE 81 64 77 55 / 60 60 30 20
COLUMBUS 82 69 84 64 / 80 50 40 30
GAINESVILLE 79 66 77 59 / 90 70 30 30
MACON 84 66 85 63 / 90 50 50 40
ROME 82 65 77 55 / 40 50 30 10
PEACHTREE CITY 80 63 80 56 / 90 60 40 30
VIDALIA 86 68 86 66 / 80 50 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26
Hazardous weather outlook, Sep 22, 3:54 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 AM EDT THU SEP 22 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
454 AM EDT THU SEP 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY AND TONIGHT.
.SYNOPSIS...
A STALLED UPPER TROUGH AND SURFACE BOUNDARY EXTENDED ACROSS
SOUTHEAST GEORGIA INTO THE CAROLINAS. A DEEPENING UPPER TROUGH WAS
DIGGING INTO THE CENTRAL U.S...WITH AN ASSOCIATED STRONG COLD
FRONT. THE UPPER TROUGH ACROSS SOUTHEAST GEORGIA WILL MOVE LITTLE
THROUGH FRIDAY...AWAITING THE ARRIVAL OF THE SYSTEM FROM THE
NORTHWEST LATER ON FRIDAY TO FINALLY MOVE IT EASTWARD OUT OF THE
STATE.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD TODAY WILL BE LOCALLY HEAVY RAINFALL THAT MAY
RESULT IN AREAS OF LOCALIZED FLOODING OR FLASH FLOODING. IN ADDITION...
OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL BE A HAZARD WITH ANY
THUNDERSTORMS. THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH
AND CENTRAL GEORGIA TODAY AND TONIGHT...BUT ARE EXPECTED TO BE
MOST NUMEROUS ACROSS THE SOUTHEAST HALF OF THE STATE.
.DISCUSSION...
A STALLED UPPER TROUGH AND ASSOCIATED WEAK SURFACE TROUGH REMAINED
ACROSS CENTRAL AND EAST CENTRAL GEORGIA...DELINEATING VERY MOIST
TROPICAL AIR WITH DEWPOINTS IN THE 70S FROM SLIGHTLY DRIER AIR TO
THE NORTHWEST...WHERE DEWPOINTS WERE IN THE MID TO UPPER 60S.
BROAD SOUTHWEST FLOW ALOFT WAS PROVIDING AN AMPLE LIFTING
MECHANISM FOR THE WARM...MOIST AIR RESULTING IN WIDESPREAD SHOWERS
AND THUNDERSTORMS EARLY THIS MORNING. THIS PATTERN IS EXPECTED TO
CONTINUE THROUGH TONIGHT. MEANWHILE...A MUCH STRONGER UPPER-LEVEL
LOW PRESSURE AREA AND ASSOCIATED COLD FRONT WILL APPROACH THE
STATE FROM THE NORTHWEST TONIGHT...THEN SWEEP SLOWLY THROUGH THE
REGION FRIDAY AND FRIDAY NIGHT. THIS SYSTEM WILL PROVIDE
ADDITIONAL DYNAMICS FOR MORE SHOWERS AND THUNDERSTORMS AS IT
ENCOUNTERS THE VERY MOIST AIR MASS ACROSS THE STATE. HOWEVER...WEAK
SHEAR AND MARGINAL INSTABILITY SHOULD PRECLUDE SEVERE THUNDERSTORMS.
A GREATER CONCERN WILL BE LOCALLY HEAVY RAIN. WITH PRECIPITABLE WATER
VALUES NEAR 2.0 INCHES...THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS.
WITH PERSISTENT SOUTHWEST FLOW ALOFT...SOME TRAINING OF
THUNDERSTORM AND SHOWER CELLS CAN BE EXPECTED...RESULTING IN
EXCESSIVE RAINFALL IN SOME AREAS...HENCE FLOODING OR POSSIBLY EVEN
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH TUESDAY...MAINLY ACROSS NORTH GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL THROUGH
THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
19
In the hours before
Special weather statement, Sep 22, 12:33 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT THU SEP 22 2011
GAZ097-098-109-111-221815-
133 PM EDT THU SEP 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHEELER...
TREUTLEN...LAURENS AND DODGE COUNTIES UNTIL 215 PM EDT...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING NORTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN ACROSS WHEELER...TREUTLEN...LAURENS AND
DODGE COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ALAMO...CEDAR GROVE...RENTZ AND LOWERY. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3217 8298 3247 8301 3238 8272 3234 8273
3233 8275 3229 8270 3230 8266 3229 8265
3213 8278
TIME...MOT...LOC 1732Z 201DEG 14KT 3226 8284Special weather statement, Sep 22, 1:01 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT THU SEP 22 2011
GAZ041-042-221845-
201 PM EDT THU SEP 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CARROLL AND HARALSON COUNTIES UNTIL 245 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDON...MOVING NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HARALSON COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE BOWDON...MOUNT ZION...JOHN TANNER
STATE PARK...WACO AND BOWDON JUNCTION. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3379 8516 3354 8512 3353 8528 3367 8533
TIME...MOT...LOC 1801Z 258DEG 7KT 3359 8522
Special weather statement, Sep 22, 1:32 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT THU SEP 22 2011
GAZ086-098-111>113-221915-
232 PM EDT THU SEP 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHEELER...
TREUTLEN...TOOMBS...MONTGOMERY AND EMANUEL COUNTIES UNTIL 315 PM
EDT...
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS...WITH HEAVY RAIN...FROM AROUND KIBBEE TO GLENWOOD...
MOVING NORTHEAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE RAINFALL AMOUNTS UP TO AN
INCH AND A HALF IN AN HOUR...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS WHEELER...TREUTLEN...
TOOMBS...MONTGOMERY AND EMANUEL COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GLENWOOD...AILEY...
MOUNT VERNON...LANDSBURG...AILEY...VIDALIA...HIGGSTON...BARNHILL...
FIVE POINTS...NORMANTOWN...KIBBEE...TARRYTOWN...ORLAND AND ZAIDEE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR HEAVY RAIN...WINDS UP
TO 50 MPH...HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT
CLOUD-TO-GROUND LIGHTNING.
&&
LAT...LON 3217 8237 3212 8248 3209 8269 3222 8282
3231 8272 3234 8275 3241 8270 3246 8269
3246 8265 3250 8265 3252 8261 3253 8247
3251 8238 3248 8232 3240 8226
TIME...MOT...LOC 1829Z 238DEG 8KT 3224 8251 3218 8258
3217 8268Special weather statement, Sep 22, 1:49 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT THU SEP 22 2011
GAZ020-021-221915-
249 PM EDT THU SEP 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN BARTOW AND CHEROKEE COUNTIES UNTIL 315 PM EDT...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LAKE ARROWHEAD...MOVING EAST AT
10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BARTOW AND CHEROKEE COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SUTALLEE AND LAKE ARROWHEAD. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3440 8461 3422 8456 3422 8472 3428 8475
TIME...MOT...LOC 1849Z 253DEG 10KT 3428 8469
Special weather statement, Sep 22, 1:54 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT THU SEP 22 2011
GAZ019-221930-
254 PM EDT THU SEP 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN FLOYD COUNTY UNTIL 330 PM EDT...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LINDALE...MOVING NORTHEAST
AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LINDALE AND SENEY. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3413 8532 3425 8516 3408 8512 3408 8516
3410 8516 3410 8525 3408 8526 3408 8530
TIME...MOT...LOC 1855Z 259DEG 12KT 3411 8527Event by event
3 lightning, 2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning, Coweta
- When
- September 22, 1:57 PM EST
- Where
- Coweta County, 0.97 mi SW of Thomas Xrds
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.392, -84.694
The Coweta County Emergency Management Director reported that a home in Thomas Crossroads on Sandra Lane in the Legacy Estates Subdivision just south of Georgia Highway 34 was struck by lightning and set on fire. The attic of the home suffered considerable fire damage before the fire was brought under control. The home was rendered uninhabitable as a result of the fire.
Lightning, Coweta
- When
- September 22, 2:04 PM EST
- Where
- Coweta County, 1.33 mi ENE of Thomas Xrds
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.404, -84.657
The Coweta County Emergency Management Director reported that a second home was struck by lightning. This home was located at 220 Spring Forest Way, again in the Thomas Crossroads area. No fire occurred and only minor electrical damage was observed.
Flash Flood, Fayette
- When
- September 22, 4:15 PM EST to 6:45 PM EST
- Where
- Fayette County, 1.09 mi S of Aberdeen to 0.73 mi SE of Clover
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.404, -84.599
The Fayette County Emergency Management Director reported flash flooding in the Tinsley Mill Village area of Peachtree City. The flood was the result of Cherry Branch coming out of its banks as over two inches of rain fell in less than two hours in a flash flood prone area. The waters from Cherry Branch surrounded two condominums, but did not enter the properties. No evacuations were required. Elsewhere in Peachtree City, a detention pond on Crosstown Road flooded the basement of a home on Prestwick Lane with two to three feet of water and a pond at Luther Glass Park along South Peachtree Parkway overflowed and flooded portions of the adjacent golf cart path with approximately two feet of water. Monetary damage to the flooded basement and debris cleanup along roads, golf cart paths, and property was estimated to be approximately $10,000.
Lightning, Coweta
- When
- September 22, 5:00 PM EST
- Where
- Coweta County, 2.7 mi WNW of Welcome
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.417, -84.922
The Coweta County Emergency Management Director reported that lightning struck yet a third home, this time in western Coweta county. The home suffered extensive fire and smoke damage as a result of the lightning strike, rendering the home uninhabitable.
Thunderstorm Wind, Forsyth
- When
- September 22, 5:50 PM EST to 5:57 PM EST
- Where
- Forsyth County, Matt to Silver City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -84.150
The Forsyth County Emergency Management reported that at least six trees were down in the far northern part of the county near Silver City. One tree was down on a home causing damage to the structure. At least two power lines were also down. Three of the trees and one of the power lines were snapped in half. There was suspicion that the event may have been caused by a weak EF0 tornado. However, this was not confirmed. WSR-88D base velocity data indicated at least weak rotation in the area at the time.
Hail, Forsyth
- When
- September 22, 6:30 PM EST to 6:40 PM EST
- Where
- Forsyth County, 3.59 mi E of Silver City to 4.06 mi ENE of Silver City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.328, -84.057
The Forsyth County Emergency Management Director relayed reports of pea to penny-sized hail near Jot-Em-Down Road and Georgia Highway 400.
Flash Flood, Forsyth
- When
- September 22, 6:40 PM EST to 9:30 PM EST
- Where
- Forsyth County, 1.15 mi WNW of Hightower to 0.47 mi SW of Heardville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.304, -84.240
The Forsyth County Emergency Management Director reported flash flooding near Georgia Highway 369 in the Heardsville area in the northwest part of the county. Debris was observed on the roadway. KFFC WSR-88D estimated that four to five inches of rain fell across the northwest part of Forsyth county. Monetary damage was confined to debris removal.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, September 22, 2011$1.0 million · 1.75 in hail · 6 events
- Damaging Winds in Arkansas, September 22, 2011$24,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, September 22, 20111 injured · 1 event
- Hail and Damaging Winds in Louisiana, September 22, 2011$12,000 · 1.75 in hail · 5 events
- Dense Fog in Virginia, September 22 to 23, 20117 events
- Flash Flood and Debris Flow in Alabama, September 22 to 23, 20110.88 in hail · 4 events
- High Wind in Alaska, September 22 to 23, 201156 kt wind · 3 events
- Damaging Winds in Tennessee, September 22, 201150 kt wind · 2 events
- Damaging Winds in Arkansas, September 22, 201154 kt wind · 2 events
- Hail in Texas, September 22, 20110.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 22, 20111 event
- Tornado in New York, September 22, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347928, 347930, 347921, 347932, 347934, 347936, 347925.